Antiretroviral drug induced hepatitis among patients attending art clinic at Uganda martyrs hospital, Lubaga, Kampala district, Uganda.
MetadataShow full item record
World Health Organization (WHO) estimates that there are around 25 million HIV-infected persons in sub-Saharan Africa and an estimated 50 million with chronic induced hepatitis. Therefore this study aims at determining the occurrence of ART induced hepatitis (hepatotoxicity) among HIV patients visiting Uganda Martyrs Hospital Lubaga (UMHL) ART clinic. Chronic alcoholic patients were not included in the study as well as who tested positive on viral hepatitis. The technique used to screen for hepatotoxicity was elevated liver enzymes, and a minimum of three years on ARVs. A total of 100 ART patients were enrolled in the study with majority, 57 (57%) being in the age group of 36 to 60 years. More of the participants were females totaling to 56 (56%). Less than a quarter of the patients had spent four years on ARVs with the mean age on ART being 5.21±1.8 years, and majority were in the duration of 5 to 10 years. The regimen most used also was TDF/3TC/EFV 37 (37%). It was seen that 67 (67%) patients had drug induced hepatitis (hepatotoxicity). Males were as risky as the females at getting hepatotoxicity P-value 0.824 (ORs 1.1 and 1, 95% CI 0.474-2.553). The patients that had spent 5-10 years on ART were about 2 times more at risk of getting hepatotoxicity than those who had spent <=5 years on ARVs, with P-value 0.02 (OR 2.714, 95% CI 1.149-6.410). There was statistically significant association between the ART regimen given to patients and drug induced hepatitis (hepatotoxicity) with a P-value of 0.0001. The patients who had received D4T/3TC/NVP as an ART regimen had a significantly higher risk of getting drug induced hepatitis compared to those who used other ART regimens like AZT/3TC/NVP P value 0.011 (OR 58, 95% CI 2.560-1313.85). This might be because D4T/3TC/NVP contains a drug content of nevirapin that causes hepatotoxicity as one of its adverse side effects. However also AZT/3TC/NVP contains nevirapin, so more research has to be done on why statistically significant hepatotoxicity is more in patients that use D4T/3TC/NVP than those that use AZT/3TC/NVP. Also a study combining retrospective and prospective approaches/study designs is recommended at UMHL- ART clinic.